Tag Archives: dog health

Twitches

Sadie twitches. She’s curled up in my lap in a tight little ball, and periodically she kicks me with a hind leg, or flicks her front leg at me, or quivers her head. These little movements, involuntary but regular since her hospitalization for a massive Rimadyl overdose, are not related to the dream twitches so common in sleeping dogs. When Sadie is dreaming, she yipes and “runs” in her sleep. Her body is fully involved, and she’s fully asleep. Sadie’s little twitches are isolated, they occur when she’s awake or asleep, and they are striking because they remind me so much of my own involuntary movements as a result of adverse reactions to two different kinds of medication. One, eight years ago, was a reaction to Inapsine, an anti-nausea medicine given when I was hospitalized for Hepatitis A (and the cause, perhaps, of my heart arrhythmia, which developed after treatment with Inapsine. I discovered the drug was pulled from use because it causes heart problems!) My Inapsine movement disorder occurred in the face, with muscle spasms and tongue twitches (see page two of the linked website above. It claims those symptoms are a sign of overdose, so perhaps I should have sued the hospital!)

The second movement disorder problem, three years ago, was a reaction to anti-depressants (which I will never touch again in my life as they do NOT agree with my personal biochemistry on numerous levels). A rare side effect, extrapyramial symptoms are documented in a small subset of individuals taking anti-depressants, although they are for more common in those taking anti-psychotic medication. There are several different kinds of reactions, of which I had two: akathisia, and later Parkinsonianism. In addition, involuntary twitches of the face and limbs can develop weeks or months after starting treatment (tardive dyskinesia), and can be permanent.

My reactions, thank goodness, were temporary. Sadie’s, on the other hand, appear to be permanent. I think they are caused by the intense doses of metoclopramide and chlorpromazine she was given during her illness. That’s right. My Rimadyl-poisoned dog was given an IV anti-psychotic! Apparently the metoclopramide is an anti-emetic with the potential to cause tardive dyskinesia, and the chlorpromazine, AKA thorazine, also happens to be anti-emetic, but with the potential for tardive dyskinesia, although less so than other anti-psychotics.

So now I have a healthy, non-yellow, and very happy but rather twitchy dog. Luckily she doesn’t seem distressed by her random twitching, and it’s mild enough not to be bothersome. In fact it’s probably only notable by me, because I know her so well, and I know she didn’t kick me in the gut on regular occasions before she got sick! Luckily she’s only about 11 pounds, so her little kicks don’t do any damage. And, after all, she’s alive. I’ll take a little tardive dyskinesia for the joy of having her with me, thank you very much.